MAUDE Adverse Event Report: ETHICON INC. VICRYL PLUS SUTURE 36"(90CM) 1 UND; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VICRYL PLUS SUTURE 36"(90CM) 1 UND; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP959H
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Foreign Body Reaction (1868); Unspecified Infection (1930); No Code Available (3191)
Date of Event 01/01/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Additional evaluation summary: several sutures pieces of product code vcp959, lot # mm2915 were returned for analysis.During the visual inspection of suture pieces, grade of degradation and body fluids could be observed.A knot in a suture piece was noted and the ends of the suture pieces were noted cut (damage) that appear to be by use of a surgical instrument.In handling this or any other suture material, care should be taken to avoid damage from handling.Avoid crushing or crimping damage due to application of surgical instruments such as forceps or needle holders.The product code vcp959 contains a vicryl suture and the suture is absorbable, the sample was received open and used and the time of exposure that has the suture in the environment could not be determined.No functional test could be performed.It could not be determined what may have caused the reported incident.An open box of product code vcp959, lot # mm2915 were returned for analysis.The representative samples were examined for visual defects: appearance, color package, wrinkles in the seal area, continuous seals , seal margins , over-margins, over-sealing, damage (torn, punctured).The packets were opened and during the visual inspection the needle/suture was correctly placed on the winding former.The sutures were dispensed without problems and examined along of the strand and no defects, damaged on the suture were observed.According to the samples condition, no defects or damage or condition of medical patient related were observed.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Additional information was requested and the following was obtained: please clarify the patient¿s wound opened; did the patient¿s wound dehisce? yes.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? no.Was any surgical intervention provided for the reported event? no.What medical intervention was performed? results? antibiotic treatment and resuture of the wound.Condition is back to normal.Product code and lot # vcp959h, lot mm2915.What is physician¿s opinion as to the etiology of or contributing factors to this event - they still try to understand the cause.What is the patient current status? patients is in good condition.
 
Event or Problem Description
It was reported that a patient underwent a cardiac surgery on an unknown date and suture was used.It was reported that the patient got infected with an opening of the sternum section.Per custom routine, the sternum was closed in two stages: the subcutaneous layer was sewn with one suture thread and the skin was closed with skin stapler.After the surgery, the patient returned when the incision was reddened and it was observed that the threads were emitted from the incision.The patient had to undergo several treatments until the infection passed.The patient had antibiotic treatment and resuture of the wound.Today the condition of the patient is well and back to normal.The surgeon couldn¿t point the cause of the infection: whether the infection and opening of the incision are the result of a problem with the suture or because of an unknown cause.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).

Brand Name
VICRYL PLUS SUTURE 36"(90CM) 1 UND
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8593024
Report Number2210968-2019-81200
Device Sequence Number16717966
Product Code GAM
UDI-Device Identifier10705031056237
UDI-Public10705031056237
Combination Product (Y/N)N
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date10/31/2023
Device Catalogue NumberVCP959H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/02/2019
Initial Date Received by Manufacturer 04/15/2019
Supplement Date Received by Manufacturer05/02/2019
Initial Report FDA Received Date05/08/2019
Supplement Report FDA Received Date05/16/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;